Texas, 2014

Hail and Damaging Wind in Texas, July 22, 2014

July 22, 2014 · NWS AMA · 5 events in 2 counties and zones

Scattered thunderstorms developed along residual outflow boundaries during the evening hours of the 22nd. Marginal instability allowed isolated severe storms to form over the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed along residual outflow boundaries during the evening hours of the 22nd. Marginal instability allowed isolated severe storms to form over the Texas Panhandle. These storms quickly diminished before 6 Pm CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 22, 2:40 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT TUE JUL 22 2014

.DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AT THIS TIME ALONG
A CORRIDOR RUNNING SOUTH SOUTHWEST TO NORTH NORTHEAST ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES.  THIS LOCATION LIES NEAR THE
RESIDUAL OUTFLOW BOUNDARY FROM MONDAY NIGHT/S THUNDERSTORMS...IN AN
AREA OF SLIGHTLY ENHANCED LOW-LEVEL MOISTURE FLUX CONVERGENCE.
WILL CARRY ISOLATED THUNDERSTORMS ALL SECTIONS THIS EVENING...WITH
HIGHEST POPS IN AFOREMENTIONED AREA.

OTHERWISE...FORECAST REMAINS LARGELY UNCHANGED.  HOT CONDITIONS
EXPECTED FOR THE REST OF THE WEEK UNTIL 500 MB RIDGE RETROGRADES TO
THE WEST.  LOW THUNDERSTORM POPS RETAINED IN NORTHWEST SECTIONS
FRIDAY NIGHT AND SATURDAY NIGHT.  LOW POPS ON SUNDAY HAVE BEEN
SPREAD A BIT TO THE SOUTHEAST...AND SUNDAY NIGHT POPS HAVE BEEN
INCREASED IN NORTHERN SECTIONS...DUE TO ARRIVAL OF FRONTAL BOUNDARY
AND SUBSEQUENT UPSLOPE FLOW TO ITS NORTH.  SLIGHT CHANCE POPS KEPT
FOR MONDAY THROUGH TUESDAY ALL SECTIONS.  03

COCKRELL

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
TUESDAY.  RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT.
NO EXCESSIVE WINDS ARE EXPECTED.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  95  68  97  69 /  20   0   0   5   5
BEAVER OK                  69 101  69 105  70 /  10   0   0   5   5
BOISE CITY OK              68  99  68 101  68 /  10   5   0   5  10
BORGER TX                  73 100  75 102  75 /  20   0   0   5   5
BOYS RANCH TX              67  99  69 101  70 /  20   0   0   5   5
CANYON TX                  65  95  65  97  68 /  20   0   0   5   5
CLARENDON TX               72  96  70  98  71 /  20   0   0   5   5
DALHART TX                 67  98  63  99  66 /  10   5   0   5   5
GUYMON OK                  70 101  69 101  70 /  20   5   0   5   5
HEREFORD TX                66  95  64  96  66 /  20   0   0   5   5
LIPSCOMB TX                71  99  69 101  73 /  10   0   5   5   5
PAMPA TX                   72  95  70  98  70 /  20   0   0   5   5
SHAMROCK TX                73  98  70 100  73 /  10   0   5   5   5
WELLINGTON TX              73 100  71 101  72 /  10   0   0   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/03
Hazardous weather outlook, Jul 22, 2:48 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT TUE JUL 22 2014

OKZ001>003-TXZ001>020-231115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
348 PM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE PANHANDLES. SOME OF THE
STRONGER STORMS MAY BECOME CAPABLE OF PRODUCING LOCALIZED AND BRIEF
DAMAGING WIND GUSTS. ALSO...HEAVY RAIN COULD ALSO LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS MAY FORM ACROSS MAINLY THE NORTHWEST SECTIONS OF THE
COMBINED PANHANDLES FRIDAY NIGHT...SATURDAY NIGHT...AND SUNDAY.
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS ALL OF THE PANHANDLES
SUNDAY NIGHT THROUGH MONDAY. MOST STORMS WILL REMAIN BELOW SEVERE
LEVELS...BUT A SEVERE STORM CANNOT BE RULED OUT. GUSTY
WINDS...HAIL...AND HEAVY RAIN WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, Jul 22, 3:05 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT TUE JUL 22 2014

OKZ003-TXZ004-222200-
BEAVER OK-OCHILTREE TX-
405 PM CDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OCHILTREE AND
SOUTHWESTERN BEAVER COUNTIES UNTIL 500 PM CDT...

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF PERRYTON...MOVING SOUTHWEST
AT 5 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PERRYTON...           GRAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3621 10073 3635 10101 3664 10076 3655 10056
TIME...MOT...LOC 2105Z 032DEG 3KT 3643 10075

SCHNEIDER
Special weather statement, Jul 22, 3:29 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
429 PM CDT TUE JUL 22 2014

TXZ007-008-222200-
HUTCHINSON TX-MOORE TX-
429 PM CDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE AND
SOUTHWESTERN HUTCHINSON COUNTIES UNTIL 500 PM CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTH OF LAKE MEREDITH...OR 14 MILES WEST
OF BORGER...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LAKE MEREDITH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3563 10155 3563 10183 3579 10171 3572 10151
TIME...MOT...LOC 2129Z 027DEG 3KT 3568 10166

KB

The radar

The Amarillo radar (KAMA), 46 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hutchinson

When
July 22, 4:05 PM CST to 4:07 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch to 2.27 mi W of Fritch
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.640, -101.600

Discrete thunderstorms developed over Hutchinson County during the evening hours of the 22nd. As the storm moved over the town of Fritch (Hutchinson County), local broadcast media reported nickel to quarter size hail (0.88 to 1.00 inch) in town. After producing this hail the storm moved southwestward across the county.

Hail, Hutchinson

When
July 22, 4:09 PM CST to 4:10 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch to 0.86 mi NW of Fritch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.600

Discrete thunderstorms developed over Hutchinson County during the evening hours of the 22nd. As the storm moved over the town of Fritch (Hutchinson County), a trained storm spotter reported dime to quarter size hail (0.70 to 1.00 inch) in town. After producing this hail the storm moved southwestward across the county.

Hail, Hutchinson

When
July 22, 4:14 PM CST to 4:16 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch to 0.79 mi NW of Fritch
Measured
1.75 in hail
Reported by
Public
Coordinates
35.640, -101.600

Discrete thunderstorms developed over Hutchinson County during the evening hours of the 22nd. As the storm moved over the town of Fritch (Hutchinson County), a member of the public reported golf ball size hail (1.75 inches) in town. After producing this hail the storm moved southwestward across the county.

Hail, Hansford

When
July 22, 5:25 PM CST to 5:26 PM CST
Where
Hansford County, 3.92 mi NE of Gruver to 3.06 mi NE of Gruver
Measured
0.88 in hail
Reported by
Public
Coordinates
36.310, -101.350

Discrete thunderstorms developed over Hansford County during the evening hours of the 22nd. As the storm moved north of the town of Gruver (Hansford County), a member of the public reported nickel size hail (0.88 inch) 5 miles northeast of Gruver (Hansford County). After producing this hail the storm moved southwestward across the county.

Thunderstorm Wind, Hansford

When
July 22, 5:28 PM CST to 5:30 PM CST
Where
Hansford County, 4.87 mi N of Gruver
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.340, -101.410

Discrete thunderstorms developed over Hansford County during the evening hours of the 22nd. As the storm moved north of the town of Gruver (Hansford County), a member of the public reported an estimated 58 mph thunderstorms downburst which blew over a large tree 6 miles north of Gruver (Hansford County). After producing this gust the storm diminished while moving southwestward across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528130, 528131, 528132, 528133, 528134.